News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Blacking out while vomiting


 womanchester - Mon Jan 24, 2005 10:31 am

I am asking a question regarding my husband. He is a 37 yo cau. male. He has a problem with blacking out while vomiting. This began probably 10 years ago. He vomits and after the 2nd or 3rd heave he just blacks out for about 10 seconds. We have a "safety" system now to ensure his head doesn't fall into the toilet or that he doesn't fall over and hit his head, but he is terrified of vomiting if he is alone, which hasn't ever happened since we've been married. He is not an alcoholic or drug user. His vomiting episodes have either been from illnesses or food poisoning. Not drunkeness. I can't seem to find anything online about this problem. Any advice would be appreciated. He caught a stomach bug from our children this weekend and vomited 7 times and blacked out each time. It's very scary. Can this be corrected? Would it be wise to keep some prescription anti-nausea medication on hand? Thanks.
 Kathy C, RN - Sun Feb 06, 2005 4:27 pm

Hi Lisa,
It sounds as if he is having a vaso-vagal syncope episode.

What is Vasovagal Syncope?
Vasovagal syncope is not a serious or life threatening condition, but in effect an abnormal reflex. This results in a drop in blood pressure leading to decreased blood flow to the brain resulting in dizziness or fainting. The mechanism of vasovagal syncope is the subject of a great deal of research. It may best be described as the following:

• When we sit or stand, blood settles in the legs and abdomen
• As a result, less blood returns to the heart
• The blood vessels leaving the heart have detectors in them called baroreceptors that detect a decrease in blood pressure
• The baroreceptors send a message to the brain, which in turn sends a signal to the heart to increase the heart rate, and tighten up the blood vessels
• This process occurs constantly in all of us as we adapt to changes in posture
• In vasovagal syncope, an abnormal reflex occurs that results in withdrawal of the message that speeds up the heart and tightens up the vessels, often because of an overshoot in the reflex that compensates for the fall in blood pressure
• The resultant decrease in blood flow to the brain will result in dizziness or lightheadedness if mild, and progress to fainting or loss of consciousness if more severe
• There are several variants of vasovagal syncope that can trigger the same reflex, including situations such as the sight of blood, injury, blood testing (needles), going to the washroom and several others that are quite uncommon.

What are the symptoms?

The symptoms in vasovagal syncope are slightly different for each person, but often include many of the following characteristics:

• Most episodes occur while standing, occasionally sitting and almost never lying down
• Patients often describe feeling very warm and sweaty before blacking out
Nausea and rarely vomiting can precede episodes
• Observers often describe the patients as pale (“white as a sheet”)
• Patients are usually unresponsive (“out”) for less than a minute
• Patients may have some twitching while unresponsive, but seldom shake violently, bite their tongue or lose control of bowel and bladder function. The latter are more suggestive of a primary seizure.
• After regaining consciousness, patients are usually immediately aware of their surroundings, who and where they are
• After an episode, patients often feel somewhat dizzy and report feeling tired for as much as 24 hours
• Patients that learn to recognize the warning signs can avert losing consciousness by sitting or lying down promptly.
Its hard to lie down when vomiting so having anti-nausea meds on hand is a great idea.
Hope this helps.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here